Alert archive / Florida / Special Marine Warnings in 2019

Special Marine Warning 252, NWS Key West, FL

August 28, 2019

NWS Key West, FL issued this special marine warning at Aug 28, 2019, 6:35 PM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 6:35 PM EDT (22:35 UTC)
Expired
Aug 28, 2019, 7:15 PM EDT
In force
40 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 58 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WHUS52 KKEY 282235
SMWKEY
GMZ042-052-072-282315-
/O.NEW.KKEY.MA.W.0252.190828T2235Z-190828T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
635 PM EDT Wed Aug 28 2019

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
  out 60 nm...

* Until 715 PM EDT.

* At 634 PM EDT, a strong thunderstorm was located near Carysfort
  Reef Light, moving southeast at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Carysfort Reef Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2513 7995 2512 7995 2502 8008 2517 8029
      2527 8031 2532 8025
TIME...MOT...LOC 2234Z 320DEG 15KT 2527 8020 

HAIL...0.00IN
WIND...>34KTS

$$

Haner
1 follow-up statement
909 
FZUS72 KKEY 282303
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
703 PM EDT Wed Aug 28 2019

GMZ042-052-072-282315-
/O.CON.KKEY.MA.W.0252.000000T0000Z-190828T2315Z/
703 PM EDT Wed Aug 28 2019

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...

For the following areas...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key out
60 nm...

At 702 PM EDT, a strong thunderstorm was located near Carysfort Reef 
Light, moving southeast at 15 knots. At 644 PM, Carysfort Reef Light 
measured a wind gust to 33 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Carysfort Reef Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2513 7995 2512 7995 2502 8008 2517 8029
      2527 8031 2532 8025
TIME...MOT...LOC 2302Z 320DEG 15KT 2518 8012 

HAIL...0.00IN
WIND...>34KTS

$$

Haner

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 28, 3:44 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 28, 3:44 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Key West FL
344 PM EDT Wed Aug 28 2019

.DISCUSSION...
Water vapor imagery and CIMMS mean-layer analyses place deep
ridging across the Gulf of Mexico. To the east of this ridge
complex, a chaotic maelstrom needs to be resolved by the global
models. IR and VIS satellite imagery highlight north-
northwestward moving TS Erin to the west of Bermuda, orphaned from
its mid-level circulation which contains the bulk of the
convection. Hurricane Dorian is just to the northeast of Puerto
Rico, just east of a TUTT-like feature lumbering westward.
Finally, a broad and weak surface trough is over the Bahamas.

Locally, weak cyclonic curvature over south-central Florida
continues to work southward, contributing to a broken line of
showers and storms over the Mainland. The shower and thunderstorm
activity which impacted the Lower and Middle Keys this morning has
since waned, likely due to the heating of the Mainland. Isolated
chaff-mixed showers are pushing southeast through the Lower Keys.

.FORECAST...
All eyes are on Hurricane Dorian, and yet, we still have to contend
with the weak trough over the Bahamas. The lobe of 850 mb
vorticity over Florida (see CIMMS analysis) will continue south
tonight. Based on the moisture convergence which developed last
night in the northwest flow, we have increased rain chances for
the island chain to 50%. The heating of the Mainland tomorrow
afternoon, combined with decreasing lower tropospheric kinematics,
should allow rain chances to drop to 40% or lower Thursday
afternoon and Thursday night. This will be despite the proximity
of the surface trough axis. By Friday morning, the southeasterlies
on the east side of the trough axis will reinstate 50% rain
chances for the island chain Friday and Friday night. The
expected NW to WNW turn by strengthening Hurricane Dorian will
take place Friday evening or Saturday morning east of the Bahamas.
This turn is critical. How far west will the surface trough make
it into the Gulf of Mexico? How quickly will the subtropical
ridge build to the north of Dorian? Dorian's eventual landfall
location along the Florida east coast will depend upon the timing
and degree of WNW turn Friday evening/Saturday morning. For now,
the official track takes Dorian into north- central Florida. The
average error for the day 5 forecast point is nearly 200 miles,
and Dorian is not an easy forecast to resolve. Also, hurricane
impacts can extend well away from the center, including heavy
rainfall, surge, and tropical storm force winds. We retain well
above normal rain chances Saturday through Sunday night as Dorian
moves WNW through Florida. By Monday, confluent and moist
southwesterlies will open up a rich tap of theta-e from the
Western Caribbean. Although the Cuban- shadow may squelch
convection at times, boisterous southwesterly steering normally
results in increased rain chances each afternoon due to reverse
cumulus streamers, and northward moving outflows from Cuba each
evening. We trend PoPs toward climo by Wednesday, although rain
chances may remain elevated within a moist confluent tail from
Dorian.

&&

.MARINE...
Moderate northwest breezes will diminish late tonight. Light
breezes are expected for Thursday through Friday. Hurricane
Dorian is forecast to track northwestward to the northeast of the
Bahamas late this week and into the weekend, and likely will approach
the east coast of Florida as a major hurricane on Sunday.
Potential impacts from Dorian over the Keys coastal waters remain
uncertain at this time, and mariners should continue to monitor
the latest forecasts during the next few days.

&&

.AVIATION...
VFR conditions are expected to prevail through this evening, with
chances for vicinity showers increasing after 29/06z. Winds remain
northwest to north at 7-11 knots, with a few gusts this afternoon.

&&

.TROPICAL...
Now is the time to make sure you have a hurricane plan. Now is the
time to have your supplies ready. Do not wait to make a plan and
gather supplies when under increased stress. Although the Keys
remain outside the cone, we are not out of the woods yet. Remain
up-to-date with the latest forecast either through hurricanes.gov
or weather.gov/key.

At 200 PM AST, the center of Hurricane Dorian was located near
latitude 18.3 North, longitude 65.0 West. Dorian is moving toward
the northwest near 13 mph, and this motion is expected to
continue for the next day or two. On this track, Dorian should
continue to move near or over the U.S. and British Virgin Islands
this afternoon and then move over the open Atlantic well east of
the southeastern Bahamas. Maximum sustained winds have increased
to near 75 mph with higher gusts. Dorian is forecast to continue
strengthening during the next few days over the Atlantic waters.
The estimated minimum central pressure from nearby observations
is 997 mb.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  91  81  89 / 50 50 40 50
Marathon  82  92  81  90 / 50 50 40 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....WLC
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 28, 5:35 AM EDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Key West FL
535 AM EDT Wed Aug 28 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-291000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
535 AM EDT Wed Aug 28 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible today,
especially along the Upper Keys and the adjacent coastal waters
this afternoon. For tonight, scattered thunderstorms will be
possible across the entire Florida Keys and the surrounding
waters. The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms will be possible across the Florida Keys
and the surrounding waters. The primary thunderstorm hazards will
be cloud to surface lightning strikes and locally gusty winds.

Tropical Storm Dorian is forecast by the National Hurricane Center
to track to the northwest across Puerto Rico and to the northeast
of the Bahamas through Saturday, with the system then approaching
the east coast of Florida as a hurricane on Sunday. All residents
and visitors in the Florida Keys should continue to monitor the
latest forecasts for Dorian during the next few days. This is a
good opportunity to ensure that your hurricane plan is up to date
and supplies are in hand, as we head into the peak of the season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:15 PM EDTSpecial Marine WarningKEY45 min
Aug 28, 7:09 PM EDTSpecial Marine WarningKEY51 min

Nearby

Special Marine Warnings in Florida, 2019Every special marine warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.